MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0835
Medical Device Problem Codes Failure to Fold (1255); Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/18/2025
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using a ruby coil, a lantern delivery microcatheter (lantern) and a 4f catheter.It should be noted that the patient's anatomy was moderately tortuous and moderately calcified.During the procedure, the physician experienced resistance while advancing the first ruby coil through the mid-shaft of the lantern.Despite the resistance, the physician was able to advance the ruby coil into the target vessel; however, the ruby coil was not taking its intended shape.After multiple attempts to retract the ruby coil, the coil unintentionally detached.Therefore, the lantern and the ruby coil were removed together from the patient, and the ruby coil was flushed out of the lantern.The procedure was completed using a new ruby coil, five pod packing coils and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil confirmed that the embolization coil was detached.Evaluation revealed that the stretch resistant (sr) component was fractured.If the ruby coil is retracted against resistance, damage such as a sr component fracture may occur causing the embolization coil to detach during the procedure.The reported patient's mildly tortuous and mildly calcified anatomy may have contributed to the resistance during the procedure.Further evaluation revealed kinks on the pusher assembly, offset coil winds and the pull wire advanced distal to the pusher assembly distal detachment tip.This damage is incidental to the reported complaint and may have occurred due to manipulation against resistance or during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21878383
Report Number3005168196-2025-00130
Device Sequence Number18302979
Product Code HCG
UDI-Device Identifier00814548018386
UDI-Public00814548018386
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY4C0835
Device Lot NumberF00013853
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/26/2025
Supplement Date Received by Manufacturer04/25/2025
Initial Report FDA Received Date04/21/2025
Supplement Report FDA Received Date05/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/18/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age80 YR
Patient SexMale